Jul 6, 2005
I was wondering if there is any data whether or not tipranir or tmc 114 effect cholesteral and tricyleride levels-as well as some of the new fusion inhibitors? I am currently on Kaletra and my levels are extremely high even with the lipd lowering meds.
Response from Dr. Sherer
Like most other boosted PIs, tipranavir can also cause high levels of cholesterol and triglycerides. Only boosted atazanavir is associated with little or no rise in these lipids; whether a regimen with this drug is an option for you would depend on your past treatment experience and the results of resistance testing, if any.
Note that some NRTIs such as stavudine (Zerit) and NNRTIs such as efavirenz (Sustiva) are also associated with lipid elevations. In some cases, substitution of these agents can also lead to lower lipid levels.
There is too little experience at this time to comment on the new classes of drugs, i.e. the entry inhibitors and integrase inhibitors. Safety data requires larger numbers of patients in clinical trials for toxicity data to be meaningful.
There may be additional strategies to address the high lipids that you and your doctor can consider. If you are otherwise tolerating your ART, and it is working effectively for you, I would encourage that you and your physician pursue these options before making a medication switch. Often patients and physicians rely too heavily on lipid-lowering drugs without paying sufficient attention to the role of diet and exercise. Muscles are essential in the metabolism of fat, fatty acids, glucose, and in insulin sensitivity, all of which can contribute to high lipids. The hardest part of exercise is making a regular, practical part of your day, ideally for 30 minutes or more...and making it interesting. Whatever you might enjoy doing more of - stationary bicycle, swimming, bike ride at the park, dancing, water aerobics, work out at the gym, walking, aerobics by video at home - whatever, this is definitely worth a serious, committed try.
And the newer low carb diets such as the South Beach Diet can be remarkably effective at helping to lower lipids, even in the absence of lipid lowering drugs. These diets allow you to NOT be hungry, and frequently enable the loss of 20-30 pounds without undue stress.
There are also additional treatments that can be effective, such as niacin and oral fibrates for high triglycerides, or alternate statins for high cholesterol.
Finally, I'd encourage you to ask your doctor to define the degree of risk to you of cardiovascular disease due to these lipid elevations, in addition to any other risk factors that you may have (and steps your could take to reduce or eliminate them, such as stopping smoking), and then weigh this risk against the benefit of your current regimen, and the potential risks and benefits of making a switch to a new regimen solely on the basis of your lipid elevations.
Does Viread need to be taken with food, or not?
Stopping meds for 15 days
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Fever After Performing Oral Sex Worried I Have HIV
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Can You Get Herpes If You Use A Condom?
- Will A Cbc Count Tell If You Have An Std?
- Chest Pain, Fatigue, High Liver Enzymes Acute/primary Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.